Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 86, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 10, 2002, 3:11 PM EDT for Coweta County, Heard County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2002, 3:11 PM EDT (19:11 UTC)
- Expired
- May 10, 2002, 3:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Coweta County, GA, Heard County, GA
The radar
The Atlanta radar (KFFC), 34 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 101911 SVRATL GAC077-149-101945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 311 PM EDT FRI MAY 10 2002 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COWETA COUNTY IN WEST CENTRAL GEORGIA NORTHEASTERN HEARD COUNTY IN WEST CENTRAL GEORGIA * UNTIL 345 PM EDT * AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEASTERN HEARD COUNTY...MOVING NORTHEAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTHWESTERN COWETA COUNTY AND RURAL NORTHEASTERN HEARD COUNTY. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3339 8505 3332 8498 3344 8473 3352 8481
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:00 PM EDT, 11 minutes earlier.
Area forecast discussion, May 10, 3:00 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT FRI MAY 10 2002 PLENTY OF SURFACE BOUNDARIES (OLD AND NEW) SCATTERED ACROSS NORTH AND CENTRAL GEORGIA LEFT OVER FROM LAST NIGHT AND TODAYS CONVECTION. WEAK FRONTAL BOUNDARY MIXED IN THERE SOMEWHERE ALSO... ALTHOUGH PRETTY DIFFUSE AND NOT ESPECIALLY DISTINGUISHABLE FROM CONVECTIVELY INDUCED BOUNDARIES. SHOULD SEE SCATTERED CONVECTION THIS EVENING ACROSS THE FORECAST AREA...MOST NUMEROUS NORTHERN 2/3 OF THE AREA. SEVERE THUNDERSTORM WATCHES JUST ISSUED FOR THIS AFTERNOON INTO THE EARLY EVENING AS ATMOSPHERE IS MARGINALLY UNSTABLE. ACTIVITY SHOULD LINGER THROUGH THE EVENING...BECOMING MOSTLY SHOWERS LATE. NORTHEAST GEORGIA GETS WEDGED DAYTIME SATURDAY SO I WENT WELL BELOW GUIDANCE FROM ATHENS TO ATLANTA AND NORTHWARD FOR MAXIMUM TEMPERATURES. HIGH PRESSURE QUICKLY MOVES OFF THE MID ATLANTIC COAST BY LATE IN THE DAY SATURDAY AND MORE SOUTHERLY FLOW PUSHES WEDGE BACK OUT OVERNIGHT SATURDAY. SUNDAY MAINLY DRY BETWEEN EXITING SYSTEM AND NEXT SYSTEM DIGGING INTO THE PLAINS. STRONG BUT FAST MOVING UPPER TROUGH/SHORTWAVE SWEEPS ACROSS THE REGION MONDAY WITH A RATHER DEEP SURFACE LOW DEVELOPING IN THE MISSISSIPPI VALLEY...QUICKLY LIFTING TO THE MID ATLANTIC BY THE END OF THE DAY MONDAY AND DRAGGING A DECENT COLD FRONT THROUGH THE FORECAST AREA FOR THIS TIME OF YEAR. DRY TUESDAY THROUGH FRIDAY WITH A COOL START TO THE PERIOD. ATL 66 73 65 85 / 30 40 30 10 AHN 65 71 64 85 / 30 50 30 10 GVL 62 70 62 83 / 30 50 30 10 RMG 63 79 64 85 / 30 40 20 10 CSG 68 84 67 90 / 20 20 20 10 MCN 67 82 66 89 / 20 30 20 10 .ATL... GA...NONE. MSS OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC.
In the hours before
Special weather statement, May 10, 11:10 AM EDT, 4 hours 1 minute before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-110000- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1110 AM EDT FRI MAY 10 2002 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .SYNOPSIS... A FRONTAL SYSTEM WILL REMAIN NEARLY STATIONARY OVER CENTRAL AND SOUTH GEORGIA THROUGH TONIGHT. AN SERIES OF WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THROUGH TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD WILL BE LARGE HAIL...DAMAGING WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING ANYWHERE OVER NORTH AND CENTRAL GEORGIA. .DISCUSSION... ALTHOUGH THE FRONT WILL BE ACROSS SOUTH GEORGIA THIS AFTERNOON AND EVENING...THE AIRMASS ACROSS THE ENTIRE AREA OF NORTH AND CENTRAL GEORGIA WILL BE UNSTABLE. CAPES OF 1000 TO 2000 ARE EXPECTED...ALONG WITH LIFTED INDICES OF MINUS 2 TO MINUS 4. A LIMITING FACTOR FOR SEVERE WEATHER WILL BE A WEAK CAP OVER GEORGIA OF 1 TO 2 DEGREES WHICH MAY PREVENT WIDESPREAD CONVECTION. .FOR SPOTTERS... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS SHOULD REMAIN ALERT IF NEEDED. EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC. BDL
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:59 PM EDT | Severe Thunderstorm Warning | FFC | Morgan, Walton | 46 min |
| May 10, 3:10 PM EDT | Severe Thunderstorm Warning | FFC | Haralson | 35 min |
| May 10, 3:16 PM EDT | Severe Thunderstorm Warning | FFC | Oconee | 29 min |
| May 10, 3:21 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 24 min |
| May 10, 3:32 PM EDT | Severe Thunderstorm Warning | FFC | Clayton | 28 min |
| May 10, 3:35 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 25 min |
| May 10, 3:42 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 33 min |
| May 10, 3:46 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Taliaferro | 44 min |
| May 10, 4:05 PM EDT | Severe Thunderstorm Warning | FFC | Carroll | 25 min |
| May 10, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, DeKalb | 47 min |
| May 10, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 25 min |
| May 10, 4:23 PM EDT | Severe Thunderstorm Warning | FFC | Morgan, Putnam | 37 min |
| May 10, 4:28 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren | 32 min |
| May 10, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Henry | 29 min |
| May 10, 4:53 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 37 min |
| May 10, 5:11 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb | 34 min |
| May 10, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 43 min |
| May 10, 5:54 PM EDT | Severe Thunderstorm Warning | FFC | Jackson | 26 min |
| May 10, 6:55 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall | 35 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.